Alert archive / Kansas / High Wind Warnings in 2018
High Wind Warning 11, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Dec 12, 2018, 11:30 AM MST for Greeley County, Wallace County, Wichita County, Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Dec 12, 2018, 10:00 PM MST. It was in force for 12 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 12, 2018, 11:30 AM MST (18:30 UTC)
- In effect from
- Dec 12, 2018, 10:00 PM MST
- Expired
- Dec 13, 2018, 9:33 AM MST
- In force
- 12 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 13, 12:25 AM MST | NON-TSTM WND GST 50 | Aroya, CO | MESONET STATION UP695, AROYA. |
| Dec 13, 12:25 AM MST | NON-TSTM WND GST 50 | Aroya, CO | |
| Dec 13, 4:42 AM MST | NON-TSTM WND GST 53 | Firstview, CO | MESONET STATION CO068, FIRSTVIEW. |
| Dec 13, 4:42 AM MST | NON-TSTM WND GST 53 | Firstview, CO | |
| Dec 13, 4:47 AM MST | NON-TSTM WND GST 55 | 4 S Burlington, CO | ASOS STATION ITR, BURLINGTON CO AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 6.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4228 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816 WWUS73 KGLD 121830 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1130 AM MST Wed Dec 12 2018 KSZ013-014-028-029-121930- /O.CAN.KGLD.HW.A.0006.181213T0600Z-181214T0000Z/ Sherman-Thomas-Logan-Gove- Including the cities of Goodland, Colby, Oakley, Quinter, Grinnell, and Grainfield 1130 AM MST Wed Dec 12 2018 /1230 PM CST Wed Dec 12 2018/ ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Watch. North to northwest winds gusting up to 50 mph are possible, mainly during the day Thursday. The threat of gusts in excess of 58 mph are too low to warrant a high wind highlite at this time. $$ COZ091-092-KSZ027-041-042-130600- /O.UPG.KGLD.HW.A.0006.181213T0600Z-181214T0000Z/ /O.NEW.KGLD.HW.W.0011.181213T0500Z-181213T2100Z/ Kit Carson County-Cheyenne County-Wallace-Greeley-Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Sharon Springs, Tribune, and Leoti 1130 AM MST Wed Dec 12 2018 /1230 PM CST Wed Dec 12 2018/ ...HIGH WIND WARNING IN EFFECT FROM 10 PM MST /11 PM CST/ THIS EVENING TO 2 PM MST /3 PM CST/ THURSDAY... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect from 10 PM MST /11 PM CST/ this evening to 2 PM MST /3 PM CST/ Thursday. The High Wind Watch is no longer in effect. * Impacts...High profile vehicles will be susceptible to dangerous cross winds, especially along Interstate 70. Patchy blowing dust is possible. * Peak Winds...Sustained at 30 to 40 mph with gusts up to 60 mph. * Timing/Duration...For far eastern Colorado the threat for 60 mph wind gusts is most likely this evening through about midnight. For Wallace, Greeley and Wichita counties the threat of wind gusts to 60 mph appears to be mainly during the morning through mid afternoon hours Thursday. * Other Impacts...For the western half of Cheyenne and Kit Carson counties of Colorado there is a threat of the strong winds to combine with light snow to produce visibility restrictions in blowing snow from this evening through about midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
3 follow-up statements
124 WWUS73 KGLD 130349 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 849 PM MST Wed Dec 12 2018 COZ091-092-KSZ027-041-042-131300- /O.CON.KGLD.HW.W.0011.181213T0500Z-181213T2100Z/ Kit Carson County-Cheyenne County-Wallace-Greeley-Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Sharon Springs, Tribune, and Leoti 849 PM MST Wed Dec 12 2018 /949 PM CST Wed Dec 12 2018/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST /3 PM CST/ THURSDAY... * Impacts...High profile vehicles will be susceptible to dangerous cross winds, especially along Interstate 70. Patchy blowing dust is possible. * Peak Winds...Sustained at 30 to 40 mph with gusts up to 60 mph. * Timing/Duration...For far eastern Colorado the threat for 60 mph wind gusts is most likely this evening through about midnight. For Wallace, Greeley and Wichita counties the threat of wind gusts to 60 mph appears to be mainly during the morning through mid afternoon hours Thursday. * Other Impacts...For the western half of Cheyenne and Kit Carson counties of Colorado there is a threat of the strong winds to combine with light snow to produce visibility restrictions in blowing snow from this evening through about midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
433 WWUS73 KGLD 130916 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 216 AM MST Thu Dec 13 2018 COZ091-092-KSZ027-041-042-132100- /O.CON.KGLD.HW.W.0011.000000T0000Z-181213T2100Z/ Kit Carson County-Cheyenne County-Wallace-Greeley-Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Sharon Springs, Tribune, and Leoti 216 AM MST Thu Dec 13 2018 /316 AM CST Thu Dec 13 2018/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST /3 PM CST/ THIS AFTERNOON... * Impacts...High profile vehicles will be susceptible to dangerous cross winds, especially along Interstate 70. Patchy blowing dust is possible. * Peak Winds...Sustained at 30 to 40 mph with gusts up to 60 mph. * Timing/Duration...For far eastern Colorado the threat for 60 mph wind gusts is most likely this morning. For Wallace, Greeley and Wichita counties the threat of wind gusts to 60 mph appears to be mainly during the morning through the mid afternoon hours. * Other Impacts...For the western half of Cheyenne and Kit Carson counties of Colorado there is a threat of the strong winds to combine with some light snow to produce visibility restrictions in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
948 WWUS73 KGLD 131633 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 933 AM MST Thu Dec 13 2018 COZ091-092-KSZ027-041-042-131745- /O.CAN.KGLD.HW.W.0011.000000T0000Z-181213T2100Z/ Kit Carson County-Cheyenne County-Wallace-Greeley-Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Sharon Springs, Tribune, and Leoti 933 AM MST Thu Dec 13 2018 /1033 AM CST Thu Dec 13 2018/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. Northerly winds will continue to gradually decrease through the rest of today. While an occasional gust over 40 mph will still be possible, the higher wind speeds are no longer anticipated, so the High Wind Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Dec 12, 10:40 AM MST, 50 minutes earlier.
Area forecast discussion, Dec 12, 10:40 AM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1040 AM MST Wed Dec 12 2018
.SHORT TERM...(Today through Friday night)
Issued at 216 AM MST Wed Dec 12 2018
Across the region this morning...mainly clear skies over the area
with some high cloud cover approaching far western locales. With
high pressure settling slowly ESE over the area...winds are light
out of the WSW and temperatures are currently ranging from the upper
teens through the mid 20s...aided in part at this time from the
light downslope flow.
Going into today...high pressure over the central Plains from the
surface thru 500 mb will provide the entire CWA with a sunny/msunny
sky with above normal temps. 850 mb temps thru the day will reach
+7c to +10c giving the area daytimes highs ranging mainly in the 50s
which will be several degrees above normal for this time of year.
Light westerly downslope flow thru the day will aid in the decent
WAA into the area.
These conditions will be out ahead of an approaching upper level
trough and associated surface front that will work off the central
Rockies moving fairly quickly ESE across the CWA...clearing the area
going into Thursday morning. Latest runs of the GFS/NAM still show
this system coming across the Plains region as a split flow...with
the more potent portion of the trough forming a cutoff low south of
the CWA over the southern Plains...with the northern portion passing
north of the CWA. The result of this will keep deep moisture away
from the area...with only limited potential from the passage of the
trough itself in combination with its surface reflection. Have
continued trend of 20-40 pops for a very light rain/snow mix across
the CWA Wed night into early Thursday morning...before clearing
occurs with high pressure returning for much of Thursday on into
Friday night. Consensus of only a few hundredths of an inch at best
of QPF...so not expecting any accum of snowfall. Best chances for
precip will occur along and west of Highway 25...after 00z Thursday.
The non-precip concern with the passage of this system will be the
potential for strong gusty northerly winds on the backside of this
system as it moves thru the area. Latest Bufkit shows potential to
mix down from at least 850/700mb to almost 60 mph. Will continue
High Wind Watch for areas along and south of Interstate 70 based on
timing with current expected track. This will be updated later today
with a potential warning as new guidance comes in.
The quick exit of this system will allow for strong mid level ridge
to build NE off the Rockies. The approaching high pressure will
return the area to above normal conditions...dry weather.
For temps...highs Thursday mainly in the 40s...with mostly 50s
returning for Friday. Overnight lows will mainly be in the
20s...with some teens Thursday night due to clearing skies.
.LONG TERM...(Saturday through Wednesday)
Issued at 134 AM MST Wed Dec 12 2018
Synopsis...The Central High Plains will remain dry with above normal
temperatures Saturday through Wednesday. No precipitation,
significant fronts, or major air mass changes are expected
throughout the forecast period. High temperatures will generally be
in the low to mid 50s, while lows will generally be in the mid to
upper 20s.
Discussion...An upper-level trough over the southeast United States
this weekend will be progressing eastward while upper-level ridging
will be building over the southwest United States. This upper-level
flow pattern means a period of quieter and drier weather is in store
for the Central High Plains for this forecast period as this upper-
level ridging will persist into early next week. High temperatures
will be abnormally warm reaching into the low to mid 50s each day
for nearly all locations in the forecast area. Low temperatures will
be similarly steady, although they will warm slightly from the low
to mid 20s Saturday morning to the mid to upper 20s Sunday to the
low 30s by Wednesday.
While some long term forecast guidance shows a developing trough
over the southwest United States around the middle of next week, the
current placement of the trough appears to be far enough south that
it will not affect the Tri-State area. Either way, forecast
confidence remains too low that far out to determine when and where
precip will fall. For now, it looks like it will be at least a week
from now before the next major system will impact the forecast area
in the long term.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1040 AM MST Wed Dec 12 2018
An upper level trough and its associated cold front will move
through the terminals by around 03z this evening. Before then
expect southwest winds 10kts or less under just a few mid/high
level clouds. After 03z both terminals will see north to northwest
winds increase into the 20 to 30kt range with gusts over 30 to 45
kt range (highest at KGLD) through the rest of the taf period.
There appears to be some sub vfr cigs moving into KGLD in the
05z-07z timeframe with a secondary chance after 13z. For KMCK will
have to monitor the possibility of sub vfr cigs after 06z. Some
light snow is possible at KGLD in the 05z-08z timeframe and when
combined with the strong winds produce some reduced visibilities.
At this time the snow should be light enough to not reduce
visibilities but the chance does exist.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Watch from this evening through Thursday afternoon for
KSZ013-014-027>029-041-042.
CO...High Wind Watch from this evening through Thursday afternoon for
COZ091-092.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...PATTON
AVIATION...99Hazardous weather outlook, Dec 12, 5:08 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 508 AM MST Wed Dec 12 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131215- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 508 AM MST Wed Dec 12 2018 /608 AM CST Wed Dec 12 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A High Wind Watch is in effect for late this evening on through the overnight hours. Area of concern will be along and south of Interstate 70 in eastern Colorado and northwest Kansas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A High Wind Watch is in effect through Thursday afternoon. area of concern will be along and south of Interstate 70 in eastern Colorado and northwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 7:37 PM MST | High Wind Watch | GLD | Gove, Greeley, Logan, Sherman, Thomas, Wallace and 1 more | 16 hr |
Nearby
High Wind Warnings in Kansas, 2018High Wind Warnings in Colorado, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.